Effexor discontinuation symptoms: Missed 2 days (150 mg)

Posted by behrouz @behrouz, Aug 19 5:50pm

My son, who is 17, has missed 2 days of his Effexor (150 mg) and is now experiencing anxiety. He has already started taking the medication again, which apparently takes a while to build up again. In the meantime, what can be done to relieve some of his symptoms? He does not like taking OTC sleeping aids as he says it makes him more agitated. Any thoughts or suggestions?
Thank you!

Call the Dr. and see if he can prescribe some temporary benzos….Valium or xanax

REPLY

Hi @behrouz, and welcome to Mayo Clinic Connect. Effexor (venlafaxine) is an antidepressant with a short half-life. It is eliminated from your body so rapidly that discontinuation symptoms may appear fairly soon after a missed dose, sometimes within hours. Obviously, I didn't need to tell you that. Your son is already experiencing the effects.

I'm so glad that he started his medication again. I'd like to bring in fellow members @parus @texasduchess @sandij @secretwhitepop and @mothergoose76 to see if they have ideas how he can help manage the agitation and anxiety he is experiencing now until the medication kicks in again.

Behrouz, when did he restart the medication? It may seem overly simple, but does soothing music or a bath or shower help to calm him? What things does he enjoy or have calmed him the past?

REPLY

I agree with @doorman about getting a short-term prescription of Valium, or Xanax to get past this temporary, but frightening episode. Both drugs work fairly quickly although Valium is slightly faster and stays in the body longer.

When I was regularly taking Effexor, if I missed a dose (I was on 25mg, regular-release, once a day), I would get a tremendous headache—a headache that was quite distinct from any others. Aspirin was my choice to deal with it, but your son can use whatever headache remedy he finds effective.

GABA supplements can improve sleep, ease anxiety, decrease muscle tension and boost mood. It is the brain’s main inhibitory neurotransmitter—it calms neurons (brain cells) and keeps the brain from getting overexcited.

Ben*dryl is an OTC antihistamine, but can be used as a sleep aid. I don't know if this is one of the OTC sleep aids your son found anxiety-inducing, but I took a 25mg Ben*dryl to ease the definite, shaky/"squiggly" feeling in my chest that I think was an adrenaline rush—that fight/flight reaction is quite bothersome and inexplicable when you know you're not in any danger.

REPLY

Agitation from missed meds is a toughy- we all react differently depending in our unique body chemistry.Benadryl sends me up the wall, for example. But eating certain foods helps me. Lipton chicken noodle soup is magical. Don’t laugh! Also, popsicles. Tactile soothing helps too. Lotion on limbs, feet and hands. Lastly, stand barefoot in the grass and just feel the earth beneath. I am just advocating less chemicals as anything could make things worse. Oh, and don’t drive. Delayed response time is usually part of the deal. Good luck and don’t beat yourself up. We’ve all had to learn this lesson th hard way.

REPLY

Thank you all for the very helpful responses. He only missed 2 days and today he started taking it again. Any idea how long it takes for Effexor to build up and kick in?
Thanks!

REPLY
@behrouz

Thank you all for the very helpful responses. He only missed 2 days and today he started taking it again. Any idea how long it takes for Effexor to build up and kick in?
Thanks!

Jump to this post

When I was on Effexor (I was on it for 17+ years for hot flashes) and missed a dose, I'd usually realize that I had missed a dose because I'd get a massive headache (the missed-a-dose headaches were quite different from a regular headache); I'd take an aspirin and be over the headache fairly soon although I would wait until my usual time to take my next Effexor.

From the experiences related by folks on the "Tips on minimising withdrawal symptoms from Effexor (aka Venlafaxine)" discussion group on this site, I would think your son would feel better fairly quickly (a few hours, or less) once he reinstated his Effexor.

Your son should take care not to let his prescription lapse, or his medication run out before getting a refill—as he's discovered just by missing two days, abrupt, or inadvertent discontinuation of Effexor can cause uncomfortable withdrawal effects—some are serious, but not usually life-threatening although one "Tips …" poster suffered a stroke.

Liked by sears

REPLY

Has anyone with depression & anxiety who's been taking Effexor feel, as I do, that it's not helping at all? After taking 75 mg daily for a year, my doc increased the dose to 75 mg twice a day. I remain depressed & anxious.

Liked by sears

REPLY
@cb772

Has anyone with depression & anxiety who's been taking Effexor feel, as I do, that it's not helping at all? After taking 75 mg daily for a year, my doc increased the dose to 75 mg twice a day. I remain depressed & anxious.

Jump to this post

It never worked for me either. I tapered off,very slowly. The only thing that helped me were benzos……sadly.

Liked by sears

REPLY
@doorman

It never worked for me either. I tapered off,very slowly. The only thing that helped me were benzos……sadly.

Jump to this post

Do you use anything in place of the benzo that helped you?

REPLY
@sears

Do you use anything in place of the benzo that helped you?

Jump to this post

I take 45 mg Mirtazapine, along with good diet, and exercise. A little bit of CBT as per my therapist, along with MINIMAL Klonopin or Valium.

Liked by sears

REPLY

Please don’t think I’m being nosy, but what do you and your doctor consider a minimal amount of klonopin or Valium. I’m in a struggle myself with all this. I can’t take mirtazapine. Wish I could it was great for anxiety.

REPLY
@sears

Please don’t think I’m being nosy, but what do you and your doctor consider a minimal amount of klonopin or Valium. I’m in a struggle myself with all this. I can’t take mirtazapine. Wish I could it was great for anxiety.

Jump to this post

.5 mg/twice a day for Klonopin, or 5-10mg. /day for Valium. Twice a week. That’s the best I can do. Mirtazapine has been a godsend for me.

REPLY
@doorman

.5 mg/twice a day for Klonopin, or 5-10mg. /day for Valium. Twice a week. That’s the best I can do. Mirtazapine has been a godsend for me.

Jump to this post

You only take the Valium or klonopin twice per week? I know mirtazapine is great for anxiety. I took it for two months. Even with dosage adjustments it made me too lethargic.

REPLY
@sears

You only take the Valium or klonopin twice per week? I know mirtazapine is great for anxiety. I took it for two months. Even with dosage adjustments it made me too lethargic.

Jump to this post

I take the Mirtazapine 1.5 hrs. before bed. It helps me sleep 6-7 hrs. Doesn’t do much for depression. It’s sedating quailties are wonderful. But not to be taken full dose in the a.m. Never makes me tired the next day. Been on it 2 yrs. now. The benzos, quite frankly, scare me. I’m experimenting with two times a week….in a row. 5 days off…..sometime even two weeks. Hoping to not reach any tolerance…..or dependence. We’ll see how it goes.

Liked by sears

REPLY
@doorman

I take the Mirtazapine 1.5 hrs. before bed. It helps me sleep 6-7 hrs. Doesn’t do much for depression. It’s sedating quailties are wonderful. But not to be taken full dose in the a.m. Never makes me tired the next day. Been on it 2 yrs. now. The benzos, quite frankly, scare me. I’m experimenting with two times a week….in a row. 5 days off…..sometime even two weeks. Hoping to not reach any tolerance…..or dependence. We’ll see how it goes.

Jump to this post

Thank you so much for your replies.

Liked by doorman, sears

REPLY
Please login or register to post a reply.